Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Rapid City, SD

June 10, 2004Haakon County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 10, 2004, 2:21 PM MDT for Haakon County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2004, 2:21 PM MDT (20:21 UTC)
Expired
Jun 10, 2004, 3:00 PM MDT
In force
39 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Haakon County, SD

The radar

The Rapid City radar (KUDX), 105 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 1:00 PM MDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:00 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 10, 1:00 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT THU JUN 10 2004

.DISCUSSION...SENDING OUT DISCUSSION EARLY WITH SEVERE STORM
DEVELOPMENT IMMINENT. A VERY INTERESTING AFTERNOON AND EVENING
SHAPING UP FOR MUCH OF CWA. CURRENT SURFACE ANALYSIS HAS LOW
PRESSURE OVER NORTHEAST WY...NEAR GCC...WITH WARM FRONTAL BOUNDARY
EXTENDING FROM EAST CENTRAL WY AND ACROSS NORTHERN NEB AND INTO
WESTERN IA. SURF TROF/DRYLINE EXTENDS SOUTHWARD ACROSS EASTERN WY.
LOW CLOUDS BREAKING UP ACROSS MUCH OF SOUTHERN CWA RIGHT NOW. MOIST
EAST-SOUTHEAST SURF FLOW BRINGING DEWPOINTS IN THE 60S ACROSS MUCH
OF WESTERN SD. THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS SOUTHWEST
SD EAST OF THE HILLS...MOVING TO THE NORTH TO NORTHEAST. WATER VAPOR
SHOWING UPPER LOW INTO WESTERN WY WITH CIRCULATION MOVING ACROSS
SOUTHERN WY...WHICH SHOULD BE THE MAIN TRIGGER FOR FURTHER STORM
DEVELOPMENT LATER THIS AFT AND EVE.

KEYS FOR THIS AFTERNOON AND INTO THIS EVENING WILL BE EXTENT OF
SUNSHINE AND WARMING THAT TAKES PLACE...AND ITS RESULT ON POTENTIAL
INSTABILITY. LAPS DATA SHOWING INSTABILITY INCREASING RAPIDLY ACROSS
THE SOUTH WITH LITTLE OR NO CIN. TIMING AND MOVEMENT OF DRYLINE AND
WARM FRONT WILL BE KEY TO SEVERITY OF STORMS AND POTENTIAL FOR
TORNADOES. RUC AND ETA PRETTY CONSISTENT WITH KEEPING WARM FRONT
NEAR SD/NEB BORDER THRU THE AFT AND EARLY EVE AS DRYLINE PUSHES
EASTWARD ACROSS NORTHEAST WY AND THE HILLS EARLY THIS AFT...ADJACENT
PLAINS EAST OF THE HILLS MID TO LATE AFT AND FINALLY ACROSS SOUTH
CENTRAL SD DURING THE EVE.

STORMS SHOULD FIRE ALONG THE BOUNDARY EARLY THIS AFT AS WAVE OVER WY
CATCHES UP WITH BOUNDARY. MAIN THREAT FOR SEVERE STORMS APPEARS TO
BE SOUTH AND EAST OF A LINE FROM FAITH TO RAP TO PINE RIDGE WHERE
SHEAR WILL BE MOST SUBSTANTIAL AND INSTABILITY GREATEST. LARGE HAIL
AND STRONG WINDS WILL BE THE MAIN THREATS. TORNADO POTENTIAL STILL
EXISTS...ESPECIALLY ACROSS FAR SOUTHERN SOUTH DAKOTA FROM IEN TO SFD
AND INTO NORTHERN NEB IN THE VICINITY OF THE WARM FRONT...WHERE 0 TO
1 KM SHEAR IS RATHER IMPRESSIVE AND LCLS WILL BE LOWEST. FLOOD
WATCH REMAINS IN EFFECT FOR TODD...MELLETTE...AND TRIPP CO THRU THE
EVENING. IF THIS STORM COMPLEX DEVELOPS INTO AN MCS ACROSS THAT AREA
THIS EVENING...FLOODING WILL AGAIN BE AN ISSUE.

UPPER LOW WILL THEN MOVE ACROSS EASTERN MT AND ND LATER TONIGHT AND
FRIDAY WITH CHANCE FOR SHOWERS MAINLY ACROSS NORTHERN CWA. THIS
SYSTEM WILL THEN MOVE FURTHER NORTH AND OUT OF REGION BY SATURDAY.
REST OF FORECAST FOR WEEKEND INTO NEXT WEEK LOOKS MOSTLY DRY AND
MILD. WILL KEEP SLIGHT CHANCE POPS ACROSS SOUTHERN SD ON SUN. WITH
ZONAL FLOW...CANNOT RULE OUT WEAK SHRTWV ENERGY BRINGING SOME
ISOLATED ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK...BUT AT THIS POINT
WILL NOT INTRODUCE ANY MENTION.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...TORNADO WATCH UNTIL 800 PM MDT (900 PM CDT) FOR ALL OF WESTERN
      AND SOUTH CENTRAL SOUTH DAKOTA...EXCEPT TRIPP CO.
   ...FLOOD WATCH THROUGH 1000 PM CDT FOR SOUTH CENTRAL SOUTH
      DAKOTA.
.WY...TORNADO WATCH UNTIL 800 PM FOR CROOK AND WESTON COUNTY.

ST
Hazardous weather outlook, Jun 10, 11:00 AM MDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT THU JUN 10 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA...

...FLOOD WATCH THROUGH THIS EVENING FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...

A STRONG UPPER LEVEL STORM SYSTEM WILL BEGIN TO MOVE INTO THE
NORTHERN HIGH PLAINS THIS AFTERNOON.  A VERY UNSTABLE ATMOSPHERE
AHEAD OF THIS STORM SYSTEM WILL CREATE FAVORABLE CONDITIONS FOR
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE STORMS OVER MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA.
THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...AND THERE
IS ALSO A POSSIBILITY OF TORNADOES. AT THIS TIME...THE GREATEST
THREAT FOR SEVERE STORMS IS EAST OF A LINE FROM FAITH TO RAPID CITY
TO PINE RIDGE. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXTENDS WESTWARD
INTO NORTHEAST WYOMING.

AS THUNDERSTORMS MOVE INTO SOUTH CENTRAL SOUTH DAKOTA...VERY HEAVY
RAINS ARE POSSIBLE. THEREFORE...A FLOOD WATCH CONTINUES FOR TODD...
TRIPP AND MELLETTE COUNTIES. AFTER 4 TO 8 INCHES OF RAINFALL OVER THE
PAST TWO NIGHTS...THE GROUND IS COMPLETELY SATURATED ACROSS MUCH OF
THESE AREAS AND ANY ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE
ADDITIONAL FLOODING.

ALL RESIDENTS OF WESTERN AND CENTRAL SOUTH DAKOTA ARE URGED TO
MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA THIS AFTERNOON AND
TONIGHT...AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER
APPROACHES YOUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:30 PM MDTSevere Thunderstorm WarningUNRPennington60 min
Jun 10, 2:54 PM MDTTornado WarningUNRHaakon51 min
Jun 10, 3:45 PM MDTTornado WarningUNRZiebach60 min
Jun 10, 4:11 PM MDTSevere Thunderstorm WarningUNR64 min
Jun 10, 5:02 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson58 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.